Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Goodland, KS

March 29, 2005Decatur County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Mar 29, 2005, 7:25 PM CST for Decatur County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2005, 7:25 PM CST (01:25 UTC)
Expired
Mar 29, 2005, 8:30 PM CST
In force
65 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Decatur County, KS

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 300125
SVRGLD
KSC039-300230-
/O.NEW.KGLD.SV.W.0002.050330T0125Z-050330T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM CST TUE MAR 29 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS

* UNTIL 830 PM CST

* AT 721 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF OBERLIN...MOVING NORTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OBERLIN AROUND 740 PM CST...
  KANONA AROUND 800 PM CST...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3976 10073 3963 10058 3988 10018 4001 10043

$$

BULLER
1 follow-up statement
000 
WWUS53 KGLD 300158
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MST TUE MAR 29 2005

KSC039-300208-
/O.CAN.KGLD.SV.W.0002.000000T0000Z-050330T0230Z/
DECATUR KS-
758 PM CST TUE MAR 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR DECATUR COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

LAT...LON 3976 10073 3963 10058 3988 10018 4001 10043

$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:30 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 29, 3:30 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MST TUE MAR 29 2005

.DISCUSSION...FORECAST CONCERNS INCLUDE WINDS TONIGHT AS WELL
AS PRECIPITATION CHANCES AND AMOUNTS OVERNIGHT AND ALSO ON
TOMORROW AFTERNOON AND NIGHT.

MODELS WERE IN GOOD AGREEMENT TODAY WITH SURFACE AND UPPER LEVEL
FEATURES INCLUDING POSITION AND FUTURE MOVEMENT OF FRONTAL
BOUNDARY ACROSS THE REGION OVERNIGHT INTO TOMORROW. UPPER LEVEL
VORT MAX ALSO SEEN IN WATER VAPOR IMAGERY SPINNING ACROSS SOUTHERN
COLORADO MOVING EASTWARD AS WELL. MID LEVEL MOISTURE AND
INSTABILITY APPEARS SUFFICIENT FOR CHANCE FOR SHOWERS AND
THUNDERSTORMS OVER THE AREA TONIGHT ENDING BY AROUND SUNRISE.
WINDS WILL BE A CHALLENGE TONIGHT AS GRADIENT TIGHTENS AS A
SURFACE LOW DEEPENS OVER SOUTHEAST COLORADO. THUS HAVE ISSUED A
WIND ADVISORY FOR THE ENTIRE FORECAST AREA THROUGH 4 AM MST.

FOR WEDNESDAY A BRIEF PERIOD OF DRY WEATHER OCCURS IN THE MORNING
AS SUBSIDENCE TAKES PLACE BEHIND UPPER SYSTEM. MODELS THEN SHOW A
SURFACE LOW FORMING OVER SOUTHWEST KANSAS AND SLIDING SLOWLY
SOUTHEASTWARD INTO OKLAHOMA WEDNESDAY AFTERNOON INTO THURSDAY.
ANOTHER UPPER LEVEL SHORTWAVE ALONG WITH COLD POOL AT 500 MB MOVES
THROUGH TOMORROW NIGHT AGAIN PRODUCING CHANCES FOR SHOWERS FOR THE
AREA. TEMPERATURES WEDNESDAY NIGHT WILL BE IN THE UPEPR 20S
EASTERN COLORADO TO LOWER 30S ELSEWHERE. THUS WILL CARRY A  CHANCE
FOR RAIN AND SNOW FOR WEDNESDAY NIGHT INTO THURSDAY MORNING
EASTERN COLORADO AND WESTERNMOST KANSAS ZONES. WILL KEEP
TEMPERATURES COOL ON DUE TO CLOUDS AND PRECIPITATION.

FOR THURSDAY PRECIPITATION ENDS FROM WEST TO EAST DURING THE DAY
AS UPPER SYSTEM DEPARTS REGION. THEN HIGH PRESSURE BUILDS BACK
INTO THE REGION BEGINNING THURSDAY NIGHT AND BEYOND.

AS FOR THE EXTENDED FORECAST PERIOD DAYS 4 THROUGH 7 (SATURDAY
THROUGH TUESDAY) WILL MAKE NO CHANGES TO GOING FORECAST. UPPER
LEVEL RIDGING BUILDS OVER REGION AND REMAINS INTO NEXT WEEK. BY
TUESDAY EXTENDED MODELS ATTEMPT TO BRING IN A SURFACE TROUGH AND
FRONT INTO THE REGION WITH STILL NOT MUCH IN THE WAY OF MOISTURE.
KEPT WARM TEMPERATURES ESPECIALLY THIS WEEKEND WITH THE UPPER
RIDGING IN PLACE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...WIND ADVISORY FROM 7 PM TUESDAY UNTIL 4 AM WEDNESDAY FOR
      KSZ003...KSZ004...KSZ015...KSZ016...KSZ029.
      WIND ADVISORY FROM 4 PM TUESDAY UNTIL 2 AM WEDNESDAY FOR
      KSZ001...KSZ002...KSZ013...KSZ014...KSZ027...KSZ028...
      KSZ041...KSZ042.
.NE...WIND ADVISORY FROM 4 PM TUESDAY UNTIL 2 AM WEDNESDAY FOR
      NEZ079...NEZ080.
      WIND ADVISORY FROM 7 PM TUESDAY UNTIL 4 AM WEDNESDAY FOR NEZ081.
.CO...WIND ADVISORY FROM 2 PM TUESDAY UNTIL 10 PM TUESDAY FOR COZ090...
      COZ091...COZ092.

&&

LAMMERS
Hazardous weather outlook, Mar 29, 11:23 AM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1023 AM MST TUE MAR 29 2005

...A WIND ADVISORY IS IN EFFECT FROM MID AFTERNOON THROUGH THIS
EVENING WEST OF HIGHWAY 83...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1023 AM MST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL EXTEND FROM MCCOOK NEBRASKA TO TRIBUNE KANSAS BY 3
PM MST (4 PM CST). WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG
THE FRONT. ALTHOUGH THE AIR MASS WILL BE ONLY MODERATELY
UNSTABLE...TEMPERATURES ALOFT WILL BE COLD ENOUGH TO SUPPORT THE
DEVELOPMENT OF HAIL. THUNDERSTORM WIND GUSTS WILL ALSO APPROACH
SEVERE CRITERIA. THE BEST CHANCE FOR HAIL WILL BE LATE THIS AFTERNOON
EAST OF LINE FROM RED WILLOW COUNTY NEBRASKA TO GREELEY COUNTY
KANSAS.

NORTHWEST WINDS OF 25 TO 35 WITH HIGHER GUSTS WILL DEVELOP BEHIND THE
FRONT. THESE WINDS WILL PRODUCE LOCALIZED AREAS OF BLOWING DUST.
A WIND ADVISORY IS IN EFFECT THROUGH THE EVENING ACROSS PARTS OF
NORTHWEST KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO WEST OF
HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE LIMITED AMOUNT OF
SEVERE WEATHER EXPECTED.

MENTZER

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.